High-Dose Nitroglycerin for Sympathetic Crashing Acute Pulmonary Edema

Background

Nitroglycerin (NTG) is an important intervention to consider for patients with Sympathetic Crashing Acute Pulmonary Edema (SCAPE) as it significantly reduces preload, and even modestly reduces afterload with high doses. For acute pulmonary edema in the ED, NTG is often administered as an IV infusion and/or sublingual tablet. Starting the infusion at ≥ 100 mcg/min produces rapid effects in many patients and can be titrated higher as tolerated, with doses reaching 400 mcg/min or greater. Combined with noninvasive positive pressure ventilation (NIPPV) and in some cases IV enalaprilat, patients often turn around quickly, from the precipice of intubation to comfortably lying in bed [1, 2]. But what does the literature say about starting with a high-dose NTG IV bolus followed by an infusion?

Evidence

A 2021 prospective, pilot study of 25 SCAPE patients proposed a clear and systematic protocol (below) for treating these critically ill patients with a combination of high-dose NTG bolus (600 – 1000 mcg over 2 mins) followed by an infusion (100 mcg/min) and NIPPV [3].There were no cases of hypotension after the bolus and 24 of the 25 patients were able to avoid intubation. Additionally, an earlier PharmERToxGuy post summarizes some of the previous studies evaluating the use of a high-dose NTG IV bolus for acute pulmonary edema.

It is important to note that some institutions may not allow IV push NTG or may limit the use of NTG boluses. Providers may then opt to implement dosing strategies such as bolusing from an IV infusion pump or initiating the infusion at a high rate for a short period (e.g., NTG 300 mcg/min for 2-3 minutes) before reducing the rate to a more traditional infusion rate (e.g., 100 mcg/min).

Bottom Line

  • A few small ED studies support the use of an initial IV NTG bolus followed by an infusion compared to the infusion alone [1, 2]
  • There is a low risk of hypotension following a single IV NTG bolus
  • Consider using the following protocol to identify which doses may be best for specific patients based on initial systolic blood pressure

Click for full-sized version [3]

 

Want to learn more about EM Pharmacology?

Read other articles in the EM Pharm Pearls Series and find previous pearls on the PharmERToxguy site.

References

  1. Wang K, Samai K. Role of high-dose intravenous nitrates in hypertensive acute heart failure. Am J Emerg Med. 2020;38(1):132-137. doi: 10.1016/j.ajem.2019.06.046. PMID: 31327485.
  2. Wilson SS, Kwiatkowski GM, Millis SR, Purakal JD, Mahajan AP, Levy PD. Use of nitroglycerin by bolus prevents intensive care unit admission in patients with acute hypertensive heart failure. Am J Emerg Med. 2017;35(1):126-131. doi: 10.1016/j.ajem.2016.10.038. PMID: 27825693.
  3. Mathew R, Kumar A, Sahu A, Wali S, Aggarwal P. High-dose nitroglycerin bolus for sympathetic crashing acute pulmonary edema: a prospective observational pilot study. The Journal of Emergency Medicine. Published online June 2021:S0736467921004674. doi: 10.1016/j.jemermed.2021.05.011.

One-Time Vancomycin Doses in the Emergency Department

Background

A previous ALiEM post from 2013 by an EM pharmacist colleague argued the case against one-time vancomycin doses in the ED prior to discharge. The take-home points from this post were:

    1. No evidence that a one-time vancomycin has any benefit
    2. This practice is not recommended by the Infectious Diseases Society of America (IDSA)
    3. May extend the patient’s ED stay by at least an hour for the IV infusion, depending on the dose
    4. Increases the cost of the ED visit (e.g., IV line, medication, RN time)
    5. Pharmacokinetically 1 dose of vancomycin doesn’t make sense
      • Vancomycin 1 gm IV x1 provides sub-therapeutic levels for patients with normal renal function
      • Efficacy is based on overall exposure (e.g., AUC/MIC) achieved with repeated dosing over several days
    6. Subtherapeutic vancomycin concentrations lead to development of resistance

Despite the above points, a one-time dose of vancomycin prior to the patient being discharged on an oral regimen is a common practice [1].

Evidence

As stated above, a single dose of vancomycin is unlikely to provide a therapeutic benefit and may only serve to reassure clinicians. The 2020 consensus guidelines regarding vancomycin monitoring for serious MRSA infections reinforce the recommendation of achieving an AUC0-24/MIC ratio of ≥400, as a ratio <400 increases resistance and has inferior efficacy [2]. Since the AUC is dependent on overall time of exposure plus concentration, a single dose for an average patient with normal renal function is not adequate (Figure 1). The graph below also demonstrates how long it generally takes for vancomycin to reach steady state when patients receive a dose every 8 hours.

 

*The estimated AUC above assumes a 30 yo male that weights 70kg and is 6′ tall with a serum creatinine of 1.0 mg/dL.

A randomized trial conducted at Christiane Care Health System compared patients who received a vancomycin loading dose of 30 mg/kg or 15 mg/kg [3]. Just twelve hours after this initial dose, 34.6% of patients who received 30 mg/kg had vancomycin levels in the therapeutic range (trough >15 mg/L) vs. 3% of patients who received 15 mg/kg (p < 0.01).

Bottom Line

Even large vancomycin loading doses rarely achieve therapeutic levels after one dose. Therefore, if the plan is to discharge, skip the one-time dose altogether and choose an antimicrobial regimen that will be continued in the outpatient setting (e.g., doxycycline or sulfamethoxazole/trimethoprim if concerned for MRSA or cephalexin for most other patients).

Want to learn more about EM Pharmacology?

Read other articles in the EM Pharm Pearls Series and find previous pearls on the PharmERToxguy site.

References

  1. Mueller K, McCammon C, Skrupky L, Fuller BM. Vancomycin use in patients discharged from the emergency department: a retrospective observational cohort study. J Emerg Med. 2015;49(1):50-57. doi: 10.1016/j.jemermed.2015.01.001. PMID: 25802166.
  2. Rybak MJ, Le J, Lodise TP, et al. Therapeutic monitoring of vancomycin for serious methicillin-resistant staphylococcus aureus infections: a revised consensus guideline and review by the american society of health-system pharmacists, the infectious diseases society of america, the pediatric infectious diseases society, and the society of infectious diseases pharmacists. Am J Health Syst Pharm. 2020;77(11):835-864. doi: 10.1093/ajhp/zxaa036. PMID: 32191793.
  3. Rosini JM, Laughner J, Levine BJ, Papas MA, Reinhardt JF, Jasani NB. A randomized trial of loading vancomycin in the emergency department. Ann Pharmacother. 2015;49(1):6-13. doi: 10.1177/1060028014556813. PMID: 25358330.

SplintER Series: Keep Your Knees Up

patella alta

A 27-year-old female presents with left knee pain after a low-speed motor vehicle collision in which her knee hit the dashboard. She is tender over the patella without significant effusion and has an intact extensor mechanism. The above x-ray was obtained (Image 1. X-ray left knee. Case courtesy of Dr. M. Mourits, Radiopaedia.org, rID: 14476). 

 

(more…)

SAEM Clinical Image Series: Distended Abdomen after ROSC

distended abdomen

A 64-year-old female presented to the emergency department (ED) in cardiac arrest. Her family members heard her fall in the bathroom and started CPR. EMS intubated the patient and 20 minutes of CPR was done en route. Return of spontaneous circulation (ROSC) was achieved after fifteen minutes of resuscitation in the ED.

At baseline, the patient ambulated with her walker and was conversant. She was having abdominal pain and nausea for the past three days after recently being diagnosed with a urinary tract infection. On arrival to the ED, the patient was pulseless with ventricular fibrillation. The patient received ten doses of epinephrine, two doses of sodium bicarbonate, calcium, amiodarone, magnesium, and one dose of naloxone during the resuscitation. One defibrillatory shock was administered. She was started on a norepinephrine drip and an amiodarone drip.

Computed tomography (CT) of the head was negative. CT of the chest was significant for left pneumothorax and left-sided subcutaneous emphysema. A pigtail chest tube was placed. After a few hours, she developed worsening abdominal distension. An abdominal CT scan revealed the images shown.

(more…)

Go to Top